Annali di Matematica Pura ed Applicata

, Volume 184, Issue 1, pp 17–52 | Cite as

On the existence and Morse index of solutions to the Allen-Cahn equation in two dimensions

  • Michał KowalczykEmail author


In this paper we study transition layers in the solutions to the Allen-Cahn equation in two dimensions. We show that for any straight line segment intersecting the boundary of the domain orthogonally there exists a solution to the Allen-Cahn equation, whose transition layer is located near this segment. In addition we analyze stability of such solutions and show that it is completely determined by a geometric eigenvalue problem associated to the transition layer. We prove the existence of both stable and unstable solutions. In the case of the stable solutions we recover a result of Kohn and Sternberg [13]. As for the unstable solutions we show that their Morse index is either 1 or 2.


Line Segment Eigenvalue Problem Transition Layer Stable Solution Straight Line Segment 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alikakos, N., Chen, X., Fusco, G.: Motion of a droplet by surface tension along the boundary. Calc. Var. Partial Differ. Equations 11, 233–306 (2000)Google Scholar
  2. 2.
    Allen, S., Cahn, J.W.: A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening. Acta Metall. 27, 1084–1095 (1979)Google Scholar
  3. 3.
    Bronsard, L., Stoth, B.: On the existence of high multiplicity interfaces. Math. Res. Lett. 3, 117–151 (1996)Google Scholar
  4. 4.
    Bronsard, L., Stoth, B.: Volume-preserving mean curvature flow as a limit of a nonlocal Ginzburg-Landau equation. SIAM J. Math. Anal. 28, 769–807 (1997)Google Scholar
  5. 5.
    Chen, X.: Generation and propagation of interfaces in reaction-diffusion equations. J. Differ. Equations 96, 116–141 (1992)Google Scholar
  6. 6.
    Dang, H., Fife, P.C., Peletier, L.A.:Saddle solutions of the bistable diffusion equation. Z. Angew. Math. Phys. 43, 467–493 (1993)Google Scholar
  7. 7.
    deMottoni, P., Schatzman, M.: Geometrical evolution of developed interfaces. Trans. Am. Math. Soc. 347, 1533–1589 (1995)Google Scholar
  8. 8.
    Ei, S.-I., Yanagida, E.: Slow dynamics of interfaces in the Allen-Cahn equation on a strip-like domain. SIAM J. Math. Anal. 29, 555–595 (1998)Google Scholar
  9. 9.
    Evans, L.C., Soner, H.M., Souganidis, P.E.: Phase transition and generalized motion by mean curvature. Commun. Pure Appl. Math. 45, 1097–1123 (1992)Google Scholar
  10. 10.
    Flores, G., Padilla, P.: Higher energy solutions in the theory of phase transitions: a variational approach. J. Differ. Equations 169, 190–207 (2001)Google Scholar
  11. 11.
    Ilmanen, T.: Convergence of the Allen-Cahn equation to the Brakke’s motion by mean curvature. J. Differ. Geom. 38, 417–461 (1993)Google Scholar
  12. 12.
    Katsoulakis, M., Kossioris, G.T., Reitich, F.: Generalized motion by mean curvature with Neumann conditions and the Allen-Cahn model for phase transitions. J. Geom. Anal. 5, 255–279 (1995)Google Scholar
  13. 13.
    Kohn, R.V., Sternberg, P.: Local minimizers and singular perturbations. Proc. R. Soc. Edinb., Sect. A, Math. 111, 69–84 (1989)Google Scholar
  14. 14.
    Nakashima, K., Tanaka, K.: Clustering layers and boundary layers in spatially inhomogeneous phase transition problems. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 20, 107–143 (2003)Google Scholar
  15. 15.
    Pacard, F., Ritoré, M.: From the constant mean curvature hypersurfaces to the gradient theory of phase transitions. PreprintGoogle Scholar
  16. 16.
    Padilla, P., Tonegawa, Y.: On the convergence of stable phase transitions. Commun. Pure Appl. Math. 51, 551–579 (1998)Google Scholar
  17. 17.
    Rubinstein, J., Sternberg, P., Keller, J.B.: Fast reaction, slow diffusion and curve shortening. SIAM J. Appl. Math. 49, 116–133 (1989)Google Scholar
  18. 18.
    Soner, H.M.: Ginzburg-Landau equation and motion by mean curvature, Part I: Convergence, Part II: Development of the initial interface. J. Geom. Anal. 7, Part I: 437–455, Part II: 477–491 (1997)Google Scholar

Copyright information

© Springer-Verlag 2003

Authors and Affiliations

  1. 1.Department of Mathematical SciencesKent State UniversityKentUSA

Personalised recommendations